Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 197, NWS Denver/Boulder, CO

August 11, 2011Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 11, 2011, 7:17 PM MDT for Phillips County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 7:17 PM MDT (01:17 UTC)
Expired
Aug 11, 2011, 7:51 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:34 PM MDTHAIL 1.55 Wnw Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4545 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS55 KBOU 120117
SVRBOU
COC095-120200-
/O.NEW.KBOU.SV.W.0197.110812T0117Z-110812T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
717 PM MDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR HIGHLAND CENTER...OR 15 MILES WEST OF
  HOLYOKE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...
  PAOLI...HOLYOKE...HIGHLAND CENTER AND HAXTUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4072 10226 4045 10225 4044 10266 4066 10265
TIME...MOT...LOC 0117Z 236DEG 27KT 4055 10254
WIND...HAIL <50MPH 1.25IN

$$


RJK
1 follow-up statement
293 
WWUS55 KBOU 120151
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
751 PM MDT THU AUG 11 2011

COC095-120153-
/O.CAN.KBOU.SV.W.0197.000000T0000Z-110812T0200Z/
PHILLIPS CO-
751 PM MDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PHILLIPS COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED SOMEWHAT AND 
EXITED THE AREA.

AT 734 PM THERE WAS A REPORT OF 1.5 INCH HAIL 5 MILES WEST-NORTHWEST 
OF HOLYOKE IN PHILLIPS COUNTY.

LAT...LON 4072 10226 4045 10225 4044 10266 4066 10265
TIME...MOT...LOC 0143Z 236DEG 27KT 4066 10233

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:19 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 11, 3:19 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
319 AM MDT THU AUG 11 2011

.SHORT TERM...CONVECTION HAS BEGUN OVER THE HIGHER TERRAIN AND HAVE
PUSHED EAST OVER BOTH SOUTHERN AND NORTHERN PARTS OF THE FORECAST
AREA. THE DRIER AIR OVER THE WESTERN HALF OF THE CWA HAS PRODUCED
HIGH BASED THUNDERSTORMS WITH GUSTY OUTFLOW WINDS UP TO 40 MPH. AS
THEY PUSH FURTHER EAST...THEY ARE ENCOUNTERING DEW POINTS IN THE
UPPER 50S TO LOWER 60S.  SURFACE BASED CAPES OVER THE FAR
NORTHEASTERN CORNER ARE NEAR 3200 J/KG AND DECREASE TO ABOUT 800
J/KG OVER LINCOLN COUNTY. EXPECT SCATTERED THUNDERSTORMS OVER THE
EASTERN PLAINS WITH POSSIBLE SEVERE STRENGTH STORMS OVER THE
NORTHEAST CORNER. SHEAR WILL AGAIN BE IN PLACE...SO THE MAIN THREATS
FROM STORMS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
WEAK TORNADOES NOT OUT OF THE QUESTION. BEST CHANCE FOR THE SEVERE
STORMS WILL BE ALONG AND EAST OF A LINE FROM STERLING TO AKRON.

DRIER AIR WILL CONTINUE TO MOVE IN FROM THE WEST DIMINISHING STORMS
FROM WEST TO EAST TONIGHT. ACTIVITY SHOULD BE DONE BY MIDNIGHT
EXCEPT FOR A SLIGHT CHANCE EAST OF STERLING AND AKRON. A DRY COLD
FRONT WILL THEN MOVE SOUTH INTO NORTHEASTERN COLORADO TO BRING
COOLER TEMPERATURES FOR OVERNIGHT AND FOR FRIDAY. A FEW LOW CLOUDS
OR PATCHY FOG COULD BE FOUND OVER THE FAR NORTHEASTERN CORNER
ESPECIALLY IF SOME SIGNIFICANT PRECIPITATION FALLS THIS EVENING.
FRIDAY MAXIMUM TEMPERATURES WILL BE ABOUT 5 TO 8 DEGREES
COOLER...RIGHT AROUND NORMAL FOR THIS TIME OF YEAR. WITH HEIGHTS
BUILDING ALOFT FRIDAY AND A SLIGHTLY STABLE AND DRY AIRMASS BEHIND
THE COLD FRONT...NO SHOWERS OR STORMS ARE EXPECTED.

.LONG TERM...SLIGHTLY COOLER CONDITIONS CAN BE EXPECTED FRIDAY
EVENING IN THE WAKE OF THE WEAK COLD FRONT.  IN ADDITION...THE
AIRMASS WILL BE TOO STABLE TO SUPPORT ANY STORM DEVELOPMENT.

BY SATURDAY...THE AIRMASS WILL BEGIN TO MOISTEN AND DESTABILIZE...
BUT EVEN THEN MOST STORMS SHOULD BE CONFINED TO LOCATIONS IN/NEAR
THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE.  THE CAP IS STRONGER
FARTHER NORTH AND EAST ACROSS THE PLAINS WHERE THE RISK OF STORMS
WILL HOLD OFF UNTIL SATURDAY EVENING.

BY SUNDAY...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO REACH
COLORADO.  THIS SHOULD BRING AN ADDITIONAL INCREASE IN MOISTURE AND
INSTABILITY...AND RESULT IN HIGHER THUNDERSTORM COVERAGE.  AT THE
SAME TIME...THE FLOW ALOFT IS WEAKENING.  THIS COULD LEAD TO LOCALLY
HEAVY RAINFALL BUT MODELS HAVE BEEN IN REASONABLE AGREEMENT BACKING
OFF THE AMOUNT OF AVAILABLE MOISTURE.  LATEST MODEL RUNS HAVE
DROPPED PRECIPITABLE WATER AMOUNTS TO CLOSER TO 1.0 INCH SO THE
THREAT OF MORE SIGNIFICANT RAINFALL HAS DECREASED.

FOR THE FIRST HALF OF NEXT WEEK...MEDIUM RANGE MODELS SHOW THE UPPER
LEVEL FLOW TURNING MORE WESTERLY ACROSS THE REGION.  THIS SHOULD
BRING SOMEWHAT DRIER AIR ALOFT ACROSS THE STATE AND THUS LESS STORM
COVERAGE.  TEMPERATURES WILL ALSO LIKELY WARM TO ABOVE NORMAL LEVELS
WITH THE DRIER AIRMASS.  FORECAST HAS REMAIN LARGELY UNCHANGED WITH
A SLIGHT CHANCE OF STORMS EACH DAY ALONG WITH TEMPERATURES AVERAGING
ABOVE NORMAL.

&&

.AVIATION...THERE REMAINS A SLIGHT CHANCE OF A HIGH BASED
THUNDERSTORM. THE ONLY IMPACT EXPECTED WOULD BE GUSTY OUTFLOW
WINDS...NO REDUCTION IN CEILINGS OR VIS WOULD BE EXPECTED. ALL
ACTIVITY SHOULD BE EAST OF THE AIRPORTS BETWEEN 01-04Z. DIURNAL
DRAINAGE WINDS EXPECTED TONIGHT UNTIL A COLD FRONT MOVES SOUTH
ACROSS THE AIRPORTS BETWEEN 13Z-15Z. VFR CONDITIONS EXPECTED THROUGH
FRIDAY NIGHT AS HIGH PRESSURE BUILDS ALOFT AND NO THUNDERSTORMS ARE
EXPECTED FRIDAY.

&&

.HYDROLOGY...LITTLE TO NO FLOODING THREAT EXPECTED THROUGH FRIDAY
NIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Aug 11, 10:49 AM MDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT THU AUG 11 2011

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WARMER AND DRIER AIRMASS WILL BE OVER NORTH CENTRAL COLORADO WHILE
A WARMER BUT STILL MOIST AIRMASS REMAINS OVER FAR EASTERN COLORADO
TODAY. THIS WILL KEEP ONLY A SLIGHT CHANCE OF HIGH BASED
THUNDERSTORMS OVER THE EASTERN MOUNTAINS AND WESTERN PLAINS WITH
GUSTY WINDS AND LIGHT RAIN. FURTHER EAST...THE MORE MOIST AIRMASS
WILL BECOME UNSTABLE THIS AFTERNOON INTO THE EVENING WITH SCATTERED
THUNDERSTORMS EXPECTED. SOME OF THE STORMS COULD BECOME SEVERE WITH
GOLF BALL SIZE HAIL AND DAMAGING WINDS EAST OF A LINE FROM STERLING
TO AKRON. A FEW WEAK TORNADOES ARE POSSIBLE AS WELL OVER THIS
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER DRY CONDITIONS ON FRIDAY...THE CHANCE FOR THUNDERSTORMS WILL
GRADUALLY INCREASE DURING THE WEEKEND.  MOISTURE WILL BEGIN TO
INCREASE BEHIND A WEAK COLD FRONT ARRIVING EARLY FRIDAY MORNING.
HOWEVER...SUFFICIENT INSTABILITY FOR THUNDERSTORM DEVELOPMENT WILL
NOT OCCUR UNTIL LATE SATURDAY INTO SUNDAY WHEN AN UPPER LEVEL
WEATHER DISTURBANCE APPROACHES THE REGION.  SLOW MOVING STORMS ALONG
THE FRONT RANGE SUNDAY AFTERNOON AND EVENING COULD PRODUCE LOCALLY
HEAVY RAINFALL. CONDITIONS SHOULD THEN DRY OUT AND WARM UP TO ABOVE
NORMAL LEVELS NEXT WEEK AS A DRIER WESTERLY FLOW ALOFT DEVELOPS
ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

In the hours before

Special weather statement, Aug 11, 6:31 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT THU AUG 11 2011

COZ051-120100-
PHILLIPS COUNTY CO-
631 PM MDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN PHILLIPS COUNTY

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 2 MILES WEST OF PLEASANT
VALLEY...OR 8 MILES EAST OF HOLYOKE...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4074 10206 4051 10206 4053 10228 4074 10226
TIME...MOT...LOC 0032Z 276DEG 21KT 4062 10214
Local storm report, Aug 11, 6:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             3 E AMHERST             40.68N 102.11W
08/11/2011  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

0638 PM     HAIL             2 NNE AMHERST           40.71N 102.16W
08/11/2011  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

            SHEETS OF HALF INCH TO ONE INCH HAIL. CROP DAMAGE LIKELY.

0636 PM     HAIL             2 SW AMHERST            40.66N 102.20W
08/11/2011  M0.88 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:31 PM MDTSpecial Weather StatementBOUPhillips29 min
Aug 11, 6:35 PM MDTSevere Thunderstorm WarningBOUPhillips25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.